Skip to content
This content is selected and controlled by WebMD's editorial staff and is brought to you by our Sponsor.

The medicines you take to treat advanced prostate cancer are strong. While they're working on your cancer, they can also cause side effects.

Find out what's common and what you can do about it. Remember, you need to let your doctor know what's going on with you. He may be able to adjust your doses or switch your treatments, and that can make a difference.

Incontinence

You may leak urine when you laugh, cough, or sneeze. Or you might not be able to control your flow of urine. This can happen after you have surgery to remove your prostate as well as from radiation therapy.

Try these tips:

  • Cut down on or avoid alcohol and caffeine.
  • Do Kegel exercises to strengthen your pelvic floor muscles that control the flow of urine.
  • Ask your doctor what else would help.

Infertility

This may happen after treatments for prostate cancer, such as:

  • Surgery to remove your prostate gland
  • Radiation of your pelvis
  • Chemotherapy

Because infertility may be permanent, men who wish to have children in the future should talk to their doctors about banking their sperm for later use.

Hormonal Changes

Many men with advanced prostate cancer take medicines to lower their levels of testosterone and other male sex hormones, because those hormones can fuel prostate cancer's growth and spread.

During treatment, many men have erectile dysfunction (ED) or lose interest in sex. They also may:

  • Gain weight
  • Grow breasts
  • Feel depressed
  • Lose muscle mass
  • Develop weaker bones
  • Have hot flashes

Men with low testosterone levels may also be more likely than other men to have:

  • Diabetes
  • Heart attack
  • High blood pressure

You can control many of the symptoms of low testosterone with medication and lifestyle changes. Dietary supplements, such as calcium and vitamin D, along with exercise and weight training, can help boost bone strength.

Those hormonal changes are reversible. So if you don't like how it makes you feel, let your doctor know in case you could switch medicines.

Erectile Dysfunction (ED)

Several treatments for advanced prostate cancer can cause this, including:

  • Surgery
  • Hormone therapy
  • Radiation to the prostate